Prednisone Overload..... | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

Prednisone Overload.....

Discussion in 'Introduce yourself' started by jme626, Sep 11, 2015.

  1. jme626

    jme626 New Member

    Hi, I'm new to this site and having a hard time on my medications. I'm hoping someone may have some insight or has had experience with these medications. I have been on Prednisone since June of this year from 40 mg to 20 mg daily. Right now I'm back up to 40 mg due to inflammation/pain in my kidneys. I have horrible insomnia and irritable/irrational feelings about my family, friends, co-workers....... well anyone I come into contact with and I know this is irrational and not my normal positive character. I've learned to hold my tongue, walk away and think, "Is this really that big of a deal???" But, I'm finding my personality is changing more and more every day. My Rheumatologist wants to wean me off of the Prednisone and start me on Plaquenil 200 mg 3 x's a day as soon as possible. But she will not wean me off, until we find a replacement that keeps my numbers/symptoms manageable.
    The Prednisone keeps my symptoms manageable, but these side effects are tearing me apart mentally. I'm scared of stopping one drug, but I'm scared of starting the new one Plaquenil. I pray I'm making sense, because no one in my life has experienced any of these drugs and I sometimes feel isolated and alone. I pray someone could give me some insight or advice, thank you.
     
  2. x_claire_x

    x_claire_x Moderator

    Hiya and welcome... I find it curious that your Rheumy hasn't already started you on Hydroxychloroquine (Plaquenil no longer exists in the UK as the drug company has had to rebrand as Zentiva ...just for your info) ...It can take a long time for it to kick in so the earlier start the better...usually one 200mgs tablet until tolerated ok, some complain of a lot of Wind etc ...to start with, me included :0(( and then increasing to 400mgs a day.... I have not heard of taking 3 a day ..though it can be calculated on bodyweight; it is good to have a baseline eye check prior to starting too. It has one of the best safety profiles and is usually the firstline treatment of choice.

    The Hydroxychloroquine takes from 3-6- mths or in some cases, again like mine...nearer to a year so it is often the first drug given as it is accumulative...with Pred used whilst this is getting into the system, to help settle things.

    Prednisolone can certainly cause those problems...are you taking it early with or after food ? Your Rheumy should not be weaning you off if you are still struggling with problems with your Lupus being so active and attacking your Kidneys. It would be good to switch you to an immunosuppressant drug such as mycophenalate or some other med...these are often described as 'steroid sparing' meds....if your immune system is calmed then you shouldn't need as many steroids. Mine are now only 5 mgs a day, though I have struggled to reduce further...but I was on the same dose as you for a while.

    Meds are a slow plod in these diseases as most of them take a few months to get into the system and for you to know what is useful for you. It is very individual.
    It takes on average around two years to get the right mix....take heart..you will get there, but it does take a bit of time. You are heading in the right direction for things to improve for you.

    Glad you found us....feel free to come here anytime, I hope you find it as helpful as I have over the past seven plus years. There is a wealth of kindness, humour, knowledge and wisdom here :0)) Take care....Claire
     
    jme626 likes this.
  3. My rheumy had me on 20mg pred to control my symptoms and simultaneously started me on plaquenil. Once I'd hit three months on and my labs looked better she started tapering me off of the pred. I was able to taper completely off, as I took to plaquenil quite nicely. She did suggest that if I was unable to taper, she'd be switching me to something less damaging than prednisone.
     
    jme626 likes this.
  4. Jessica1

    Jessica1 Moderator

    Hello and welcome from me too :welcome:

    My experience was similar to Angelic Jennifer's - I had a tapering dose of Pred while Plaquenil (200mg twice a day) started to work. Of course, I am one of the less complicated people who have felt the effects of the medication quite early on - about 3 months - and I appreciated that everybody is different, just like their symptoms. Still, all that Claire has said is spot on...I too hope that you can find the right mix and balance of meds so that you can reduce your steroids and the side effects that you may be experiencing from them.

    Take care,
     
    jme626 likes this.

Share This Page